Alert archive / Utah / Areal Flood Advisories in 2011

Areal Flood Advisory 21, NWS Salt Lake City, UT

July 7, 2011Utah County, Wasatch County, Utah

NWS Salt Lake City, UT issued this areal flood advisory at Jul 7, 2011, 2:05 PM MDT for Utah County, Wasatch County, Utah. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Jul 7, 2011, 2:05 PM MDT (20:05 UTC)
Expired
Jul 7, 2011, 5:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Utah County, UT, Wasatch County, UT

The radar

The Salt Lake City radar (KMTX), 111 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.1 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2011-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2011-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2714 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

727 
WGUS85 KSLC 072005
FLSSLC

FLOOD ADVISORY
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
205 PM MDT THU JUL 7 2011

UTC049-051-072300-
/O.NEW.KSLC.FA.Y.0021.110707T2005Z-110707T2300Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UTAH UT-WASATCH UT-
205 PM MDT THU JUL 7 2011

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLOOD ADVISORY FOR...
  NORTH CENTRAL UTAH COUNTY IN UTAH
  WEST CENTRAL WASATCH COUNTY IN UTAH

* UNTIL 500 PM MDT

* AT 201 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF HEAVY RAIN THAT IS MOVING ACROSS NORTHERN UTAH COUNTY INTO 
THE AMERICAN FORK DRAINAGE...

THIS THUNDERSTORM ACTIVITY IS MOVING INTO AMERICAN FORK 
CANYON...WHICH HAS EXPERIENCED DEBRIS FLOWS DUE TO HEAVY RAINFALL 
AND SATURATED SOILS IN THE PAST WEEK.  THIS STORM HAS PRODUCED UP TO 
1.75 INCHES IN A SHORT PERIOD OF TIME AS IT'S MOVING ACROSS THE AREA.

IF YOU PLAN ON TRAVELING THROUGH AMERICAN FORK CANYON AND THE 
SURROUNDING AREA...PLEASE USE CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4038 11193 4054 11165 4056 11159 4048 11157
      4040 11163 4033 11170 4027 11191

$$

MCINERNEY

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this areal flood advisory went out at Jul 7, 10:00 AM MDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 7, 10:00 AM MDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1000 AM MDT THU JUL 7 2011

.SYNOPSIS...HIGH PRESSURE ALOFT JUST EAST OF THE FOUR CORNERS
REGION WILL SHIFT EAST INTO THE PLAINS STATES THIS WEEKEND. THE
SOUTHWEST FLOW ALOFT THAT REPLACES THE HIGH PRESSURE WILL BRING A
GRADUAL DRYING TREND TO THE REGION BEGINNING EARLY NEXT WEEK.

&&

.DISCUSSION...HIGH PRESSURE REMAINS NEAR THE FOUR CORNERS REGION
THIS MORNING. MOISTURE CONTINUES TO SPREAD INTO UTAH...WITH
PRECIPITABLE WATER VALUES RANGING FROM AROUND 0.8 INCHES TO OVER AN
INCH ACROSS THE AREA. NORTHERN UTAH REMAINS UNDER CLOUD COVER THIS
MORNING WITH ISOLATED RAIN SHOWERS. HOWEVER...A SHORTWAVE
DISTURBANCE CURRENTLY OVER CENTRAL NEVADA WILL SLOWLY EJECT ACROSS
NORTHERN UTAH LATE THIS AFTERNOON THROUGH THIS EVENING WHICH SHOULD
BRING INCREASING SHOWERS AND THUNDERSTORMS TO THE AREA. ACROSS THE
SOUTH...SKIES HAVE BEEN CLEARING. THIS WILL ALLOW AMPLE SURFACE
HEATING TO GENERATE THUNDERSTORMS BY LATE THIS MORNING OR EARLY
AFTERNOON. SOME OF THESE STORMS SHOULD BE ABLE TO PRODUCE LOCALLY
HEAVY RAIN ACROSS PORTIONS OF SOUTHERN UTAH TODAY.

THE RIDGE WILL FLATTEN TOMORROW...THEN SLOWLY SHIFT EAST OVER THE
WEEKEND AS A TROUGH STARTS TO SET UP OVER THE PACIFIC NORTHWEST.
EXPECT MOISTURE WILL GRADUALLY DECREASE FOR THE FIRST HALF OF NEXT
WEEK.

UPDATED FORECAST TO ADJUST POPS/SKY FOR THIS MORNING PER LATEST
TRENDS.

&&

.HYDROLOGY...FLOOD WARNINGS CONTINUE FOR THE LOGAN RIVER...SPRING
CREEK...LITTLE COTTONWOOD CREEK AND THE SOUTH SLOPES OF THE UINTA
MOUNTAINS.

CONCERN THE NEXT COUPLE OF DAYS WILL BE THE THREAT OF HEAVY
CONVECTIVE RAINFALL ON ALREADY SWOLLEN RIVERS OVER NRN UTAH.
CONVECTION WILL PICK UP OVER THE NORTH BY EARLY THIS EVENING AS A
WEAK UPPER LEVEL WEATHER DISTURBANCE MOVES EAST ACROSS THE REGION.
THE POTENTIAL FOR HEAVY RAINS WILL CONTINUE ACROSS NORTHEAST UTAH
THROUGH FRIDAY. ANY HEAVY RAIN THAT DOES FALL ON A GIVEN DRAINAGE
COULD PRODUCE A BRIEF PERIOD OF FLOODING...OR ENHANCE ANY FLOODING
THAT ALREADY EXISTS.

EXPECT AREA RIVERS TO CONTINUE TO RUN VERY HIGH WELL INTO NEXT
WEEK. A DOWNWARD TREND IN FLOWS WILL BECOME MORE EVIDENT NEXT WEEK
AS THE SNOW PACK CONTINUES TO MELT AWAY. IN ANY EVENT...RIVERS WILL
CONTINUE TO FLOW VERY FAST AND VERY COLD WELL THROUGH JULY. EXTREME
CAUTION IS URGED NEAR ANY NORTHERN UTAH WATERWAYS.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED AT THE SLC TERMINAL THROUGH
THE FORECAST PERIOD. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON...WITH A 20 PERCENT CHANCE THAT A
THUNDERSTORM WILL DIRECTLY IMPACT THE TERMINAL...BETWEEN ABOUT 18Z
AND 03Z. WINDS MAY BECOME GUSTY AND ERRATIC THIS AFTERNOON IN THE
VICINITY OF THUNDERSTORMS.

&&

.FIRE WEATHER...WITH DEEP MOISTURE OBSERVED OVER THE STATE...SHOWERS
AND THUNDERSTORMS WILL DEVELOP AGAIN THIS AFTERNOON. CONVECTION WILL
SPREAD FURTHER NORTHWARD THAN YESTERDAY. SHOWER ACTIVITY WILL
CONTINUE INTO THE OVERNIGHT HOURS ACROSS CENTRAL UTAH AS A WEAK
DISTURBANCE CROSSES THE STATE. MOISTURE WILL LINGER INTO THE
WEEKEND...WITH A DRYING TREND BEGINNING EARLY NEXT WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

CHENG/HOSENFELD

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 7, 6:45 AM MDT, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
645 AM MDT THU JUL 7 2011

UTZ001>016-019>021-517-518-WYZ021-081300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
645 AM MDT THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

FLOWS ON RIVERS ACROSS THE NORTHERN AND CENTRAL OUTLOOK AREA WILL
REMAIN AT ELEVATED LEVELS TODAY...WITH A FEW OF THESE RIVERS
REMAINING NEAR OR ABOVE FLOOD STAGE.

IT IS IMPORTANT TO NOTE THAT FLOWS THROUGH MANY WATERWAYS REMAIN
COLD...SWIFT AND POWERFUL...EVEN THOSE THAT ARE BELOW FLOOD
STAGE. THIS COMBINATION IS DANGEROUS NOT JUST FOR CHILDREN...BUT
ADULTS AS WELL. HYPOTHERMIA CAN QUICKLY SET IN WHEN EXPOSED TO
WATER OF THESE TEMPERATURES...SIGNIFICANTLY LIMITING YOUR ABILITY
TO RESCUE YOURSELF.

THE ABUNDANT MOISTURE ACROSS THE GREAT BASIN WILL SUPPORT ANOTHER DAY
OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MAINLY THE SOUTHERN
HALF OF UTAH. THE POTENTIAL FOR LOCALLY HEAVY RAIN WILL EXIST
WITH SOME OF THE STRONGER SHOWERS AND STORMS THIS AFTERNOON.

A WEAK WEATHER DISTURBANCE WILL ROLL EAST ACROSS NORTHERN AND
CENTRAL UTAH TONIGHT. THIS FEATURE WILL GENERATE SCATTERED SHOWERS
AND THUNDERSTORMS ACROSS NORTHERN UTAH. LOCALLY HEAVY RAINFALL
COULD DEVELOP OUT OF THE STRONGER THUNDERSTORMS THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RIVERS WILL CONTINUE A GRADUAL DOWNWARD TREND IN FLOWS OVER THE
NEXT SEVERAL DAYS. A FEW OF THE RIVERS ACROSS NORTHERN UTAH MAY
REMAIN NEAR OR SLIGHTLY ABOVE FLOOD STAGE THROUGH THE WEEKEND.
ALL RIVERS ACROSS NORTHERN UTAH WILL CONTINUE TO FLOW FAST AND COLD
THROUGH NEXT WEEK.

THE HIGH PRESSURE THAT HAS PARKED NEAR THE FOUR CORNERS THIS WEEK
WILL FINALLY SHIFT EAST INTO THE PLAINS STATES THIS WEEKEND.
SCATTERED SHOWERS AND THUNDERSTORMS WILLS TILL EXIST SATURDAY...THEN
A GRADUALLY DRYING TREND WILL BEGIN LATE SUNDAY. SIGNIFICANTLY
DRIER AIR WILL MOVE INTO THE REGION EARLY IN THE WEEK. TEMPERATURES
WILL CLIMB EARLY IN THE WEEK...WITH MOST LOCATIONS EXPERIENCING
TEMPERATURES AT OR ABOVE NORMAL HEADING INTO MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 9:06 PM MDTFlash Flood WatchSLC4 hr
Jul 7, 1:48 PM MDTSevere Thunderstorm WarningSLCDuchesne42 min
Jul 7, 2:10 PM MDTSpecial Weather StatementSLCUtah35 min
Jul 7, 2:26 PM MDTSevere Thunderstorm WarningSLCDuchesne34 min
Jul 7, 4:12 PM MDTSpecial Weather StatementSLCTooele63 min

Nearby

Areal Flood Advisories in Utah, 2011Every areal flood advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.